Alert archive / Illinois / Tornado Warnings in 2003
Tornado Warning 22, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at May 30, 2003, 7:49 PM CDT for LaSalle County, Illinois. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2003, 7:49 PM CDT (00:49 UTC)
- Expired
- May 30, 2003, 8:00 PM CDT
- In force
- 11 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County LaSalle County, IL
The radar
The Chicago radar (KLOT), 64 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 3:45 PM CDT | Tornado Watch | SPC | 5 hr |
| May 30, 7:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
629 WFUS53 KLOT 310049 TORLOT ILC099-310100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHICAGO IL 748 PM CDT FRI MAY 30 2003 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * TORNADO WARNING FOR... LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 800 PM CDT * AT 748 PM CDT...A TRAINED SPOTTER REPORTED SWIRLING DEBRIS ON THE GROUND SOUTHWEST OF OTTAWA. * THE STORM WILL REMAIN OVER MAINLY RURAL AREAS OF... LA SALLE COUNTY AND MOVE EAST ABOUT 35 MPH. LAT...LON 4145 8886 4127 8888 4126 8869 4144 8863 $$ FISHER NNNN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 30, 6:45 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 30, 6:45 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 645 PM CDT FRI MAY 30 2003 AVIATION DISCUSSION FOR 00Z TAFS MAJOR LOW DEEPENING OVER S WISCONSIN TO MOVE JUST N OF OUR TERMINALS. SUPERCELL SQUALL LINE FORMING NW IL TO MOVE ESE 30 KTS INTO CHI TERMINALS 01-03Z. AFTER THAT WIND GO STRONG W THEN NW BEHIND FRONT AND RUN DOWN LAKE BY MORNING. VFR CIGS NW TO DROP TO MVFR AS WE GET INTO COLDER AIR LATER TONIGHT. AF PUBLIC DISCUSSION FOR 330 PM ZONES/GRIDS MAIN FOCUS THIS EVENING IS ON POTL FOR TSTM DVLPMT. AREA REMAINS IN A SLGT RISK FOR SVR AND GIVEN STG DYNAMICS WITH INTENSIFYING SYS IN UPR MIDWEST...PARAMETERS POINT TOWARD TSTM DVLPMT FROM CNTRL WI-ERN IS WITHIN NXT FEW HRS. THESE STORMS WILL THEN MOVE QUICKLY SOUTHEAST THROUGH THE FA AND EXIT THE AREA ARND 10 PM CDT. WILL NOT REITERATE DISCUSSIONS ON CONVECTIVE POTL OR SVR RISK. SEE LATEST HWOLOT...SWOMCD AND SWODY1 PRODUCTS FOR SPECIFICS. VIS SATLT IMAGERY SHOWS LN OF CU/TCU TRYING TO ORGANIZE FROM NRN WI-ERN IA ATTM. THIS IS TAKING A LTL WHILE TO GET GOING...BUT SHOULD FIRE INTO A SQLN LATER THIS AFTN AND THEN MOVE THRU AREA. THEREFORE...HAVE GONE WITH LIKELY POPS FOR PERIOD FROM 00Z-06Z. FCST THEN DRY UNTIL NXT SYS DIGS IN FROM NW ABOUT MIDWEEK. ONLY FLY IN OINTMENT IN NR TERM IS POTL FOR SOME WRAP ARND SPRINKLE/LGT SHWRS SAT MRND IN RGN OF STG COLD ADVECTION ASSD WITH DEEPENING LO PRES WHICH WILL BE MOVG THRU OHIO BY TOMORROW MRNG. ALTHO SYS IS DEEPENING AND DIGGING...IT IS ALSO REMAING QUITE PROGRESSIVE...SO EXPECT SKIES TO GRDLY CLR SAT AFTN. SFC HI PRES SETTLES OVR FA SAT NGT-ERLY SUN MRNG SO SETUP IS GOOD FOR A COOL NGT BEFORE DAY-TO-DAY MODERATION IN TEMPS BEGINS SUN-WED. .CHI...GALE WARNING LM LATER TONIGHT THRU SAT MORNING. MERZLOCK
Hazardous weather outlook, May 30, 4:00 PM CDT, 3 hours 49 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-311100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT FRI MAY 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... THIS AFTERNOON AND TONIGHT
A TORNADO WATCH IS IN EFFECT NORTHERN AND CENTRAL ILLINOIS THIS
FRIDAY AFTERNOON AND EVENING FROM 345 PM UNTIL 900 PM CDT. THE WATCH
AREA IS ROUGHLY WEST OF A LINE FROM SPRING GROVE IN NORTHEAST
MCHENRY COUNTY TO PONTIAC IN LIVINGSTON COUNTY. THE WATCH INCLUDES
ROCKFORD...BELVIDERE...HARVARD...OREGON...AMBOY...DEKALB...OTTAWA
AND PONTIAC. THE WATCH DOES NOT INCLUDE CHICAGO OR MOST OF ITS
SUBURBAN AREA OR ANY PART OF NORTHWEST INDIANA.
AN INTENSIFYING LOW PRESSURE AREA NOW OVER NORTHWEST WISCONSIN WILL
SEND A STRONG COLD FRONT ACROSS NORTHERN ILLINOIS AND NORTHWEST
INDIANA DURING THE EVENING HOURS. THIS IS A VERY SIMILAR SITUATION
TO THAT WHICH OCCURRED WEDNESDAY.
ALTHOUGH THE TEMPERATURES ARE RATHER COOL AND CONDITIONS ARE STABLE
AT THE MOMENT...SATELLITE IMAGERY INDICATES THAT CLOUDS HAVE ERODED
OVER NORTHWEST ILLINOIS WHERE TEMPERATURES HAVE RISEN INTO THE 70S
WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S. AS A RESULT...THE
ATMOSPHERE AHEAD OF THE COLD FRONT IS DESTABILIZING AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON.
A GALE WARNING IS IN EFFECT FOR THE OPEN AND NEARSHORE WATERS OF
SOUTHERN LAKE MICHIGAN. GALES WILL DEVELOP OVERNIGHT...ALONG WITH
HAZARDOUS WAVES OF 7 TO 12 FEET.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
A GALE WARNING WILL BE IN EFFECT INTO SATURDAY AFTERNOON FOR THE
NEARSHORE AND OPEN WATERS. EVEN OVER LAND WINDS OF 20 TO 30 MPH
WITH SOME GUSTS NEAR 40 MPH ARE POSSIBLE.
AFTER A SPELL OF CLEAR SKIES THE LATTER PART OF THE WEEKEND...THE
NEXT THREAT OF THUNDERSTORMS WILL BEGIN MONDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED THROUGH AT LEAST 9PM IN THE WATCH AREA.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
SOMREKIn the hours before
Local storm report, May 30, 6:45 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
645 PM CDT FRI MAY 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM WEST BROOKLYN IL TORNADO
05/30/03 LEE REPORTED BY PUBLIC.Local storm report, May 30, 6:50 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
650 PM CDT FRI MAY 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM WEST BROOKLYN IL TORNADO
05/30/03 LEE REPORTED BY PUBLIC.Local storm report, May 30, 6:58 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
658 PM CDT FRI MAY 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0653 PM ELDENA IL TORNADO
05/30/03 LEE 2 TORNADOES. REPORTED
BY EMERGENCY MANAGEMENT.Local storm report, May 30, 7:29 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
729 PM CDT FRI MAY 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM WOODSTOCK IL .88 INCH HAIL
05/30/03 MCHENRY REPORTED BY STORM
SPOTTER.Local storm report, May 30, 7:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
746 PM CDT FRI MAY 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM MILLINGTON IL TORNADO
05/30/03 LASALLE REPORTED BY STORM
SPOTTER.Local storm report, May 30, 7:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
747 PM CDT FRI MAY 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM MILLINGTON IL TORNADO
05/30/03 KENDALL REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:14 PM CDT | Tornado Warning | LOT | LaSalle | 31 min |
| May 30, 7:28 PM CDT | Tornado Warning | LOT | Kendall, LaSalle | 47 min |
| May 30, 7:37 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Lake | 53 min |
| May 30, 7:43 PM CDT | Tornado Warning | LOT | Livingston | 32 min |
| May 30, 7:45 PM CDT | Special Marine Warning | LOT | 90 min | |
| May 30, 7:45 PM CDT | Special Marine Warning | LOT | 90 min | |
| May 30, 7:45 PM CDT | Special Marine Warning | LOT | 90 min | |
| May 30, 7:45 PM CDT | Special Marine Warning | LOT | 90 min | |
| May 30, 7:53 PM CDT | Tornado Warning | LOT | Will | 52 min |
| May 30, 8:11 PM CDT | Special Marine Warning | LOT | 2 hr | |
| May 30, 8:11 PM CDT | Special Marine Warning | LOT | 2 hr | |
| May 30, 8:11 PM CDT | Special Marine Warning | LOT | 2 hr | |
| May 30, 8:19 PM CDT | Tornado Warning | LOT | Ford, Iroquois, Livingston | 26 min |
| May 30, 8:25 PM CDT | Tornado Warning | LOT | Cook | 50 min |
| May 30, 8:30 PM CDT | Tornado Warning | LOT | Ford, Iroquois, Livingston | 15 min |
| May 30, 8:40 PM CDT | Tornado Warning | LOT | Kankakee, Will | 35 min |
| May 30, 8:45 PM CDT | Tornado Warning | LOT | Ford, Livingston | 30 min |
| May 30, 8:48 PM CDT | Tornado Warning | LOT | Iroquois | 27 min |
| May 30, 9:14 PM CDT | Tornado Warning | LOT | Ford | 31 min |
Nearby
Tornado Warnings in Illinois, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.